Indiana, 2019Damaging Winds in Indiana, July 5, 2019
July 5, 2019 · NWS IWX · 2 events in 1 county or zone
An unstable, but poorly sheared air mass allowed storms to form, but quickly collapse. One such collapse caused damage in a few spots across Cass county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable, but poorly sheared air mass allowed storms to form, but quickly collapse. One such collapse caused damage in a few spots across Cass county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 2:25 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 5, 2:25 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
325 PM EDT Fri Jul 5 2019
.SYNOPSIS...
Issued at 311 PM EDT Fri Jul 5 2019
Showers and thunderstorms will gradually come to an end
early tonight. Additional thunderstorms are expected on
Saturday with high temperatures in the mid to upper 80s;
though it will be cooler near the lake. Less humid air
arrives for Sunday, with dry weather until Wednesday.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 311 PM EDT Fri Jul 5 2019
Diurnally-driven thunderstorms can continue through about sunset
before gradually winding down. Given PWATs near 2 inches, heavy
rainfall and locally gusty winds are the primary hazards. Some
flooding and a wind gust to 40 mph were reported earlier this
afternoon in the greater Kokomo area. Saturday represents one
more hot, humid day with the chance for afternoon thunderstorms.
A frontal boundary slowly dropping south through the day, paired
with a 500-mb vorticity lobe passing through will be the triggers
for Saturday storms. Guidance members favor said vort lobe passing
towards the southern portion of the CWA during the afternoon and
evening hours. As such, will have higher POPs in that area
compared to the north. Outside of CAPE, severe weather parameters
remain meager; especially wind shear. This has been the case
these past couple days, thus limiting the severe weather threat.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 311 PM EDT Fri Jul 5 2019
Relief from this unsettled pattern arrives in the form of
northwest flow aloft early Sunday morning, sending early morning
lows into the 60s. Surface high pressure can keep conditions dry
around here until midweek. By Wednesday, a trough digs in bringing
the chance for storms. Northwest flow and surface high pressure
return later Thursday through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 156 PM EDT Fri Jul 5 2019
Weak shear/moderate instability allowing convection with short
duration cycle showers/storms to develop across northern Indiana.
Only specific 2 hour tempo TSRA timing at KFWA with some
confidence as Huntington area activity continues to show
regenerative support past hour. Otherwise, diurnal decay with
sunset. Surface frontal boundary to sag south into northern
Indiana on Saturday and could be focus for additional
showers/storms, though confidence with respect to timing/coverage
too low for inclusion in outer period of forecast.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 5, 2:29 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
329 PM EDT Fri Jul 5 2019
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
329 PM EDT Fri Jul 5 2019 /229 PM CDT Fri Jul 5 2019/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible through early tonight. Isolated heavy
rainfall and gusty winds may be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible again on Saturday. Severe storms are
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-061930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EDT Fri Jul 5 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible through early tonight. Locally
higher winds and waves may occur near storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight chance of thunderstorms on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 6:01 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT Fri Jul 5 2019
INZ023-052345-
Miami-
701 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIAMI COUNTY...
At 659 PM EDT, a strong thunderstorm was located 7 miles south of
Akron, or 12 miles southeast of Rochester, moving northeast at 5 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm as well as torrential rainfall. Rain rates of 1 to 2 inches
per hour are possible.
Locations impacted include...
Denver, Macy, Deedsville and Gilead.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4087 8614 4100 8612 4100 8595 4086 8595
TIME...MOT...LOC 2259Z 206DEG 6KT 4093 8603
HAIL...0.25IN
WIND...50MPH
SLL
Special weather statement, Jul 5, 6:06 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
706 PM EDT Fri Jul 5 2019
INZ022-023-052345-
Miami-Cass-
706 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT CASS AND WEST CENTRAL MIAMI
COUNTIES...
At 705 PM EDT, a strong thunderstorm was located over Logansport,
moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm along with torrential rainfall. Rainfall rates of 1 to 2
inches per hour are possible.
Locations impacted include...
Logansport, Walton, Mexico, Denver, Onward, Chili, Deacon, New
Waverly, Leases Corner, Twelve Mile, Metea, Hoover, Adamsboro,
Lucerne and Anoka.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4069 8637 4078 8648 4091 8647 4091 8614
4087 8615 4086 8600 4071 8616 4056 8637
TIME...MOT...LOC 2305Z 233DEG 14KT 4072 8635
HAIL...0.25IN
WIND...50MPH
SLLThunderstorm Wind, Cass
- When
- July 5, 6:07 PM EST to 6:08 PM EST
- Where
- Cass County, 1.25 mi WSW of Logansport
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -86.370
Emergency management officials reported a 18 inch diameter tree was blown down at the intersection of Burlington Ave and Dewey St.
Thunderstorm Wind, Cass
- When
- July 5, 6:07 PM EST to 6:08 PM EST
- Where
- Cass County, 1.05 mi W of Logansport
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -86.370
Emergency management officials reported two trees were blown down on Burlington Ave near Third St. One tree was around 18 inches in diameter, with the other slightly smaller.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Florida, July 5, 20191 death · 1 injured · $500 · 28 events
- Flash Flooding and Flooding in Missouri, July 5, 20191 death · 9 events
- Flash Flooding in Ohio, July 5, 2019$25 million · 2 events
- Flash Flooding and Flooding in Minnesota, July 5 to 7, 2019$395,000 · 8 events
- Hail in Colorado, July 5, 20192.5 in hail · 61 events
- Flash Flood and Damaging Wind in Arkansas, July 5, 2019$100,000 · 52 kt wind · 3 events
- Lightning Strike in Florida, July 5, 2019$75,000 · 1 event
- Hail and Damaging Wind in Nebraska, July 5, 2019$50,000 · 1 in hail · 2 events
- Flood in South Dakota, July 5 to 6, 2019$50,000 · 1 event
- Flood in South Dakota, July 5 to 7, 2019$35,000 · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 5 to 6, 2019$25,000 · 50 kt wind · 6 events
- Tornadoes and Flash Flooding in Minnesota, July 5 to 6, 2019$20,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846374, 846375.